Lake Huron, 2008

Marine Hail in Lake Huron, June 15, 2008

June 15, 2008 · NWS APX · 3 events in 2 counties and zones

Cold air aloft again contributed to thunderstorm development in the Great Lakes region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Cold air aloft again contributed to thunderstorm development in the Great Lakes region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 15, 12:22 PM EST, 57 minutes earlier.

Area forecast discussion, Jun 15, 12:22 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
122 PM EDT SUN JUN 15 2008

.AVIATION...SFC COLD FRONT WILL PUSH THRU THE REGION THIS
EVENING...SPARKING SHOWERS AND STORMS ROUGHTLY 18Z THRU 03Z
TIMEFRAME. VFR CONDITIONS EXPECTED OVERALL...BUT LOCALLY MVFR
POSSIBLE WITH ANY HEAVIER STORMS (WHICH COULD BE SEVERE AS WELL).
COLDER AIR WORKING IN ALOFT OVERNIGHT SHOULD EASILY LEAD TO
STRATOCU DEVELOPMENT...ESPECIALLY TOWARD MORNING AND THEN THRU 18Z
TOMORROW...WITH CEILINGS LIKELY LOW END VFR BUT POTENTIALLY MVFR
AT TIMES.

LAWRENCE

&&

.DISCUSSION... /ISSUED 1054 AM EDT SUN JUN 15 2008/

LITTLE TO ADD TO GOING FCST AS OVERALL SCENARIO PORTRAYED EARLIER
STILL LOOKS ON TRACK...WITH BIGGEST CONCERN ONCE AGAIN CONVECTION
THRU THE DAY...POTENTIALLY SEVERE THIS AFTN/EVENING. REGIONAL
RADARS SHOW SMALL COMPLEX OF SHRA/TSRA CROSSING WESTERN LAKE MI AS
OF 14Z...DRIVEN BY POTENT MID LEVEL SHORTWAVE CROSSING CENTRAL
LAKE SUPERIOR. THIS FEATURE SHOULD RAPIDLY SWING EAST THRU EARLY
AFTN...WITH POTENTIAL FOR ADDITIONAL DEVELOPMENT ACRS NORTHEAST
LOWER INTO EARLY AFTN WHERE BETTER SFC HEATING UNDERWAY AND LAPS
DATA/OBS SHOWING 900 J/KG SBCAPE OR SO ALREADY AS OF 14Z. FOCUS
THEN SHIFTS UPSTREAM TO INCOMING SECONDARY WAVE/COLD FRONT. BRIEF
PERIOD OF SUBSIDENCE IN THE WAKE OF INITIAL WAVE SHOULD ALLOW
THINGS TO CLEAR OUT AFTER A 2 TO 3 HOUR PERIOD OF CLOUDINESS (AND
BRIEF HALT TO HEATING). THIS IN TURN SHOULD ALLOW AFTN HEATING TO
TAKE PLACE ONCE AGAIN...WITH HIGHS MAINLY IN THE MID/UPR 70S
EXPECTED (MAYBE A TOUCH WARMER NORTHEAST LOWER ON DOWNSLOPE FLOW).

EXPECT ADDITIONAL CONVECTION WILL FIRE RATHER QUICKLY 18-21Z
TIMEFRAME ALONG UPSTREAM SFC-850MB COLD FRONT ACRS THE WESTERN
U.P./NORTHERN WISCONSIN IN AXIS OF POOLED THETA-E JUST AHEAD OF
THE BOUNDARY (H85 DEWPOINTS PROGGED AROUND 8C OR SO). FCST
RAOBS/MODIFIED 12Z APX RAOB CONTINUE TO INDICATE A 76/53 PARCEL
EASILY YIELDING 800-1100 J/KG MLCAPE...WITH INCREASINGLY STRONG
SHEAR (50-55 KNOTS THRU THE 0-6KM LAYER) EASILY SUPPORTING STORM
ORGANIZATION...LIKELY INTO A MYRIAD OF LINE SEGMENTS PER STRONGLY
DIRECTIONAL FLOW THRU THE CONVECTIVE COLUMN. HOWEVER...HAIL
REMAINS A BIG CONCERN AS WELL (EVEN MORE SO THAN YESTERDAY) GIVEN
STILL RATHER COOL MID LEVELS (-19C/0C AT 500 AND 700MB
RESPECTIVELY) AND LIKELY ROTATING UPDRAFTS ALONG WITH FREEZING
LEVELS AROUND 9.5-10KFT. CERTAINLY LOOKS LIKE ANOTHER POTENTIALLY
QUITE ACTIVE AFTN/EVENING.

LAWRENCE

&&

.PREV DISCUSSION... /ISSUED 435 AM EDT SUN JUN 15 2008/

SYNOPSIS...A COLD FRONT OVER THE UPPER MS VALLEY EARLY THIS MORNING
WILL MOVE EAST...BRINGING THUNDERSTORMS TO NORTHERN MICHIGAN TODAY
AND EARLY TONIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE. MUCH
COOLER AIR WILL THEN INVADE THE REGION BEHIND THE COLD FRONT MONDAY
AND TUESDAY...WITH TEMPERATURES SOME 10 TO 15 DEGREES BELOW NORMAL.
WARMER/SEASONABLE TEMPERATURES WILL RETURN BY THE END OF THE WEEK.

DISCUSSION... /ISSUED 435 AM EDT SUN JUN 15 2008/

TODAY...CHAOTIC SYNOPTIC PATTERN ACROSS THE GREAT LAKES TODAY.
INITIAL SHORTWAVE FROM NC MN WILL SWEEP ACROSS NRN MICHIGAN THIS
MORNING ALONG WITH ILL DEFINED SFC TROUGH. WARMING CLOUD TOPS ACROSS
CENTRAL UPPER/NE WI SUGGEST ONLY AN ISOLATED THREAT OF A LIGHT RAIN
SHOWER BETWEEN 10-15Z THIS MORNING...AS THIS BATCH OF MOISTURE WORKS
INTO OUR DRIED OUT ATMOSPHERE BEHIND LAST NIGHTS CONVECTION. MAIN
ACTION ARRIVES BY THIS AFTERNOON...AS STRONGER SHORTWAVE ENERGY
SWEEPS INTO THE REGION...AHEAD OF AFOREMENTIONED COLD FRONT WHICH
SHOULD POSITION ITSELF ACROSS EASTERN UPPER THIS AFTERNOON. A PERIOD
OF SUNSHINE ANTICIPATED TODAY...WITH TEMPERATURES CLIMBING INTO THE
UPPER 70S/LOWER 80S WITH H8 WARM AND MOIST ADVECTION AHEAD OF THE
FRONT...MAINLY ACROSS NRN LOWER. MODEST H8-H5 -DIVQ...INCREASED MID
LEVEL WINDS TO 50-55KTS...LEFT EXIT H4-H2 UPPER DIVERGENCE IN 80KT
UPPER JET... STILL RELATIVELY COOL H5/H7 (-18C/0C) AIR ALOFT...HAS
RESULTED IN AN AFTERNOON SOUNDING SIMILAR TO YESTERDAY. ROUGHLY
700-1000J/KG AGAIN TO REVEAL WITH ARRIVAL OF FORCING THIS AFTERNOON.
THE STRONGER DYNAMICS...COOL AIR ALOFT AND 0-6KM BULK SHEAR OF
40-45KTS SHOULD ACTUALLY BE ABLE TO PRODUCE A GREATER COVERAGE OF
SHOWERS/STORMS WITH BETTER STORM ORGANIZATION. THIS WILL RESULT IN A
GREAT SEVERE STORM THREAT WITH THE PRIMARY THREAT BEING DAMAGING
WINDS. PENNY SIZE HAIL IS CERTAINLY BACK INTO THE PICTURE WITH THE
STRONGER DYNAMICS/STRONGER STORMS EXPECTED...EVEN AS WET BULBS ARE A
BIT HIGHER AT 10-10.5KFT.

SMD

TONIGHT...SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE ONGOING EARLY
TONIGHT (AROUND 00Z). AFOREMENTIONED COLD FRONT WILL EXTEND FROM ERN
UPPER MI...ACROSS NRN LAKE MI...TO SRN WI AT 00Z.  H5 WINDS (AND 0-6
KM BULK SHEAR VALUES) NEAR 50 KTS...RIGHT EXIT REGION OF H2 JET...
MLCAPES JUST OVER 1K J/KG...AND FAVORABLY LOW FREEZING LEVELS
BETWEEN 9.5-10.0 KFT...WILL ALL PROVIDE SUPPORT FOR CONTINUED
POTENTIALLY SEVERE STORMS THRU 02-03Z. FRONT WILL QUICKLY PASS
E BY LATE EVENING...TAKING THE INSTABILITY/STORMS WITH IT. IN THE
WAKE OF THE FRONT...STEADY CAA WILL TAKE PLACE WITH ONLY SOME SPOTTY
LIGHT RAIN SHOWERS OVER NRN/ERN AREAS.

VERY POTENT EARLY SUMMER CLOSED 500 MB LOW WILL THEN MIGRATE FROM
CENTRAL ONTARIO TO LAKE SUPERIOR BY MIDDAY MONDAY...AND WILL RESULT
IN A COUPLE OF UNSEASONABLY COOL DAYS ACROSS NRN MI. NAM/GFS HAVE
COME INTO MUCH BETTER AGREEMENT REGARDING MOVEMENT OF UPPER LOW.

MONDAY...DEEP CYCLONIC FLOW WILL DEVELOP ACROSS THE GREAT LAKES...
WITH H8 TEMPS FALLING OFF TO AROUND +2C BY MONDAY EVENING. DEEPER
H8-H5 MOISTURE IS FORECAST TO ROTATE INTO REGION FROM THE NW BY LATE
IN THE DAY...WHICH TOGETHER WITH JUNE DIURNAL PROCESSES SHOULD
RESULT IN SPOTTY SHOWERS FOR THE AFTERNOON. CAN/T STRICTLY RULE OUT
THUNDER (WHICH MAKES SENSE GIVEN CLOSED UPPER LOW DURING THE MONTH
OF JUNE COMBINATION) -- AND WILL INCLUDE THUNDER IN FAR SE AREAS...
BUT HAD HARD TIME GETTING ANY LIFTED PARCELS PAST -10C DUE TO COOL
LOW LEVEL AIR MASS. VERTICAL MIXING THRU H8 WILL RESULT IN HIGHS
ONLY IN THE LOWER 60S MANY AREAS -- WITH COOLER READINGS NEAR LAKES
MICHIGAN AND SUPERIOR. EXPECT IT TO BE SLIGHTLY WARMER (IN MID TO
UPPER 60S) IN THE FAR SE. CAA AND DAYTIME MIXING WILL RESULT IN A
BRISK/COOL NW BREEZE.

MONDAY NIGHT AND TUESDAY...UNSEASONABLY COOL. UPPER LOW WILL SLOWLY
MOVE SEWD ACROSS THE ERN GREAT LAKES REGION. CONTINUED CYCLONIC
FLOW...DAYTIME HEATING...AND WEAK SHORT WAVES ROTATING AROUND SAID
UPPER LOW WILL ALLOW FOR PLENTY OF CLOUD COVER AND SPOTTY SHOWERS.
OVERNIGHT LOWS MONDAY NIGHT WILL FALL INTO THE 40S...WITH HIGHS ON
TUESDAY AROUND 15 DEGREES BELOW NORMAL -- ONLY REACHING THE UPPER
50S TO LOWER 60S.

TUESDAY NIGHT AND WEDNESDAY...TEMPS WILL BEGIN TO MODERATE -- BUT
ONLY SLIGHTLY -- AS UPPER LOW CONTINUES TO HEAD E/SE. NAM/GFS AGREE
THAT DEEPER MOISTURE AND SYNOPTIC ASCENT WILL IMPACT ERN PARTS OF
FORECAST AREA TUES NIGHT INTO WED...AND WILL INCLUDE A SMALL CHANCE
FOR LIGHT SHOWERS.

FEW CHANGES MADE TO FORECAST MADE BEYOND WEDNESDAY...AND TEMPS
REBOUNDING BACK INTO THE 70S STILL LOOKS REASONABLE.

SMITH

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jun 15, 4:30 AM EST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
530 AM EDT SUN JUN 15 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
161200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
530 AM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL OF
THE OUTLOOK AREA. THE THUNDERSTORMS MAY BECOME SEVERE ACROSS
NORTHERN LOWER MICHIGAN BETWEEN 1 PM THIS AFTERNOON AND 10 PM THIS
EVENING. DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL TO ONE INCH IN
DIAMETER WILL BE POSSIBLE.

RIVER FLOODING WILL CONTINUE ACROSS WEXFORD AND MANISTEE COUNTIES
THROUGH TODAY. PLEASE SEE ONGOING FLOOD WARNINGS FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE
OUTLOOK AREA MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SMITH

The radar

The NCL Michigan radar (KAPX), 126 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

2 marine hail, 1 marine thunderstorm wind. Local standard time, as filed.

Marine Hail, Sturgeon Pt to Alabaster Mi

When
June 15, 1:19 PM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, 3 mi SSE of Oscoda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.380, -83.307

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
June 15, 4:45 PM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, 0.7 mi SE of Tawas City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.263, -83.510

Marine Hail, Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary

When
June 15, 5:26 PM EST
Where
Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary forecast zone, 2.6 mi S of Middle Island
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.162, -83.340

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.
Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2008Every state in 2008This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116681, 116665, 116670.